Cerebral amyloid angiopathy (CAA) is a condition in which proteins called amyloid build up on the walls of the arteries in the brain. CAA increases the risk for stroke caused by bleeding and dementia.
People with CAA have deposits of amyloid protein in the walls of blood vessels in the brain. The protein is usually not deposited anywhere else in the body.
The major risk factor is increasing age. CAA is more often seen in people older than 55. Sometimes, it is passed down through families.
CAA can cause bleeding into the brain. Bleeding often occurs in the outer parts of the brain, called the cortex, and not the deep areas. Symptoms occur because bleeding in the brain harms brain tissue. Some people have gradual memory problems. When a CT scan is done, there are signs that they have had bleeding in the brain that they may not have realized.
If there is a lot of bleeding, immediate symptoms occur and resemble a stroke. These symptoms include:
If bleeding is not severe or widespread, symptoms can include:
CAA is hard to diagnose with certainty without a sample of brain tissue. This is usually done after death or when a biopsy of the blood vessels of the brain is done.
A physical exam can be normal if the bleed is small. There may be some brain function changes. It is important for the doctor to ask detailed questions about the symptoms and medical history. The symptoms and results of the physical exam and any imaging tests may cause the doctor to suspect CAA.
Imaging tests of the head that may be done include:
There is no known effective treatment. The goal of treatment is to relieve symptoms. In some cases, rehabilitation is needed for weakness or clumsiness. This can include physical, occupational, or speech therapy.
Sometimes, medicines that help improve memory, such as those for Alzheimer disease, are used.
Seizures, also called amyloid spells, may be treated with anti-seizure drugs.
The disorder slowly gets worse.
Complications of CAA may include:
Go to the emergency room or call the local emergency number (such as 911) if you have sudden loss of movement, sensation, vision, or speech.
Reviewed By: Amit M. Shelat, DO, FACP, Attending Neurologist and Assistant Professor of Clinical Neurology, SUNY Stony Brook, School of Medicine, Stony Brook, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.